Skip to content
My WebMD Sign In, Sign Up
recently diagnosed
avatar
Swheeler posted:
Hi, I had a fasting blood test a few weeks ago and my serum glucose test came back at 109, my A1c is 6.9. My doctor put me on Metformin 500mg a day, once a day. I've been checking my glucose with a meter since I was diagnosed and each morning my levels are higher than my original fasting level. They are ranging between 148 and 158 every morning. I don't understand why they would be higher now that I'm on meds. I'm also hungry all the time since I started taking the metformin. Any one else have this happen, could there be something else going on with me? Should I stop taking the metformin for a few days and see if my levels are lower? I'm so confused by all of this. I've also been doing some research and I'm starting to wonder if I really have full blown diabetes or just pre-diabetes since my number was only 109 originally??? Thanks for any advice or suggestions.
Reply
 
avatar
nutrijoy responded:
One word of advice: don't make the mistake of going into self-denial. An A1c of 6.9 is a definite (100% positive) indication of a serious metabolic impairment. If you want to mince words or use rationalizations to call it "pre" or simply "metabolic syndrome," the net result will still be the same: potentially serious complications down the road if persistent elevated blood sugars are ignored and not lowered. That is the very reason why so many "newly diagnosed" diabetics and pre-diabetics often have advanced complications when they are initially diagnosed. Metformin on a once-per-day dosage is unlikely to have a significant impact on your BG levels and it often takes six weeks, sometimes longer, before any quantifiable impact from the metformin is realized. You should consult with your doctor regarding the results of your fasting BG levels but a change in diet and your activity level is probably warranted.
 
avatar
Swheeler replied to nutrijoy's response:
NutriJoy, I truly appreciate your no nonsense response. It gets very confusing reading all of the information out there and you start to question everything. One report/study will say this and another says something contradictory to that and so on and so an, that is why I wanted to ask people that have actually been dealing with this. It sounds like I need to be patient and let the Metformin do it's thing, as well as change my eating habits and exercise routine which has been non-existent (the reason I'm in this predicament). I have started making significant changes to my diet, and am actually feeling better by doing so, I am not hungry all the time now and I don't feel like I'm having highs and lows anymore throughout the day. I have started moving more too. I want to badly to be in denial over this but I know that I can't, I lost my dad and my MIL to this disease. Thank you for being honest with me.
 
avatar
auriga1 replied to Swheeler's response:
Yes, it takes a bit for the metformin to reach therapeutic levels in your bloodstream.

Did your doctor refer you to a dietician? They can be helpful in determining the amount of carbs you should be eating at each meal. As you may know, diabetes is a disease of carbohydrate metabolism. We have to watch our intake very carefully.

Moving more is an excellent way in helping you control diabetes along with dietary changes. It all works together, including any meds you take.

At diagnosis, I was labeled an "uncontrolled diabetic." I was immediately put in insulin. Cut way back on carbs. Started moving way much more. It doesn't have to be any formal exercise program. Just move. When you use your muscles more, the glucose uptake will increase, providing fuel for your muscles.

No use in denying what you have. It is a chronic disease and does not go away. It can go into remission, but you have to work hard at it. I lost my mom, too, to diabetes. It didn't have to be that way, either. She didn't have control and didn't work at controlling it. No explanation I can give for that one.

FYI, it is very common to have a higher number in the morning. Many experience what is called the "dawn phenomenon." The liver secretes glucose about 3:00 a.m. and many diabetics will see a higher number in the morning.

Be careful what you eat in the evenings. Test often. Eat right and move more. You've got the gist of things.


Featuring Experts

Michael Dansinger, MD, is a nationally recognized authority on dietary and lifestyle counseling for weight loss and disease prevention. He is the nutr...More

Helpful Tips

tips to help me help a family member
does anyone have tips to bring down diabetes More
Was this Helpful?
1 of 1 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.